New Mexico, 2005Hail and Damaging Wind in New Mexico, June 6, 2005
June 6, 2005 · NWS MAF · 4 events in 1 county or zone
Severe thunderstorms brought a round of destructive hailstorms to parts of southeastern New Mexico during the late afternoon of the 6th. Giant baseball to softball size hailstones and winds that gusted up to 70 MPH resulted in approximately two million dollars worth of property damage in central Lea County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought a round of destructive hailstorms to parts of southeastern New Mexico during the late afternoon of the 6th. Giant baseball to softball size hailstones and winds that gusted up to 70 MPH resulted in approximately two million dollars worth of property damage in central Lea County. The city of Lovington was hardest hit, with more than 600 vehicles severely damaged along with almost 2,000 structures. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 12:54 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 6, 12:54 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON JUN 6 2005
.UPDATE...
WILL SEND SEVERE THUNDERSTORM WATCH NUMBER 419 WITH REGULAR ZONE
ISSUANCE. EDDY...LEA...GAINES...AND ANDREWS COUNTIES ARE IN THE
WATCH AREA.
&&
.PREV DISCUSSION... /ISSUED 230 PM CDT MON JUN 6 2005/
SHORT TERM...
ACTIVE CONVECTIVE EVENING ALREADY BEGINNING AS THUNDERSTORMS ARE
CURRENTLY FIRING ALONG THE HIGHER TERRAIN OF THE SACRAMENTO AND
DAVIS MOUNTAINS. THE DRYLINE IS CURRENTLY TAKING SHAPE JUST EAST OF
THE MOUNTAINS WITH LOW LEVEL MOISTURE BACKED TO THE EASTERN SLOPES.
CAPE AND SHEAR PARAMETERS SUGGEST SOME STORMS WILL BECOME SEVERE.
WILL TAKE CHANCE POPS FURTHER EAST INTO THE REST OF THE COUNTY WARNING
AREA AS THE MID LEVEL FLOW WILL VEER AND STRENGTHEN THIS EVENING AS SEVERAL
DISTURBANCES EJECT INTO THE REGION. WILL MENTION SEVERE WORDING
EVERYWHERE. ETA WINDS AND DEW POINTS LOOK REASONABLE OVERNIGHT.
LONG TERM...
UPPER PATTERN WILL CHANGE LITTLE OVER THE NEXT SEVERAL DAYS...WITH
AN UPPER TROUGH GENERALLY REMAINING ANCHORED OVER THE WESTERN CONUS
AND AN UPPER RIDGE EXPANDING...THEN PERSISTING OVER THE EASTERN U.S.
SEABOARD. THIS PORTENDS AN ALMOST CONTINUAL PARADE OF SHORTWAVE
TROUGHS TO TRANSLATE OVER THE CWA IN SOUTHWEST FLOW ALOFT.
NOT EXPECTING THE DRYLINE TO MIX TOO FAR EASTWARD ON TUESDAY
AFTERNOON AS MID LEVEL WINDS VEER TO NO BETTER THAN SOUTHWESTERLY...
AND MOIST GROUNDS FROM RECENT RAINFALL WILL INHIBIT IT/S PROGRESS.
SINCE WE/LL STILL HAVE COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG
AND EAST OF THE BOUNDARY...SEMI PERMANENT STEEP MID LEVEL LAPSE
RATES...AND DECENT LOW LEVEL MASS CONVERGENCE ALONG THE DRYLINE...
WILL KEEP AT LEAST A SLIGHT CHANCE OF TSRA GOING IN THE FORECAST FOR
THE AFTERNOON AND EVENING. WATER VAPOR IMAGERY INDICATING A NOT
EASILY DEFINED SHORTWAVE TROUGH JUST WEST OF THE NORTHERN BAJA
PENINSULA THIS AFTERNOON. MODELS INDICATE THIS SHORTWAVE
TROUGH...AND THE NOSE OF A 65 KT H25 JETLET...NOSING INTO THE
WESTERN CWA TUESDAY AFTERNOON. THINK WE/LL SEE TSRA DEVELOP IN
RESPONSE TO THERE APPROACH...WITH SOME OF THE STORMS CAPABLE OF
LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD LAST THROUGH A
GOOD PART OF THE EVENING BEFORE DWINDLING.
EXPECT THE SAME SCENARIO BOTH WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING...EXCEPT A LITTLE FURTHER EAST AS MID LEVEL WINDS INCREASE A
LITTLE AND AID PROPAGATION OF THE DRYLINE TO THE CENTRAL AND EASTERN
CWA. SOME STORMS ON BOTH DAYS WILL BE SEVERE AS THE ABOVE
PARAMETERS CHANGE LITTLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS EACH DAY. THIS PROCESS WILL REPEAT AGAIN FRIDAY AND
SATURDAY BEFORE THE UPPER TROUGH TRANSLATES EAST OF THE AREA.
EXPECT TEMPERATURES TO REMAIN NEAR TO ABOVE NORMAL THROUGH THE
WEEK...WITH LITTLE IN THE WAY OF COOLING EXPECTED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
12/67
Hazardous weather outlook, Jun 6, 12:30 PM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 6 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT MON JUN 6 2005 (130 PM MDT MON JUN 6 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN...PRODUCING LOCALIZED FLASH
FLOOD WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE
PERMIAN BASIN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 6, 10:31 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 PM CDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO LAKE J.B. THOMAS 32.59N 101.25W
06/05/2005 BORDEN TX AIRPLANE PILOT
TORNADO ON GROUND NEAR LAKE J.B. THOMAS.
0650 PM TORNADO 2 W LAKE J.B. THOMAS 32.59N 101.29W
06/05/2005 BORDEN TX PUBLIC
TORNADO ON GROUND 2 TO 3 MILES WEST OF LAKE J.B. THOMAS.
0730 PM HAIL 7 SE ALPINE 30.29N 103.58W
06/05/2005 0.88 INCH BREWSTER TX PUBLIC
0735 PM TORNADO 16 SE GAIL 32.61N 101.26W
06/05/2005 BORDEN TX TRAINED SPOTTER
0735 PM TORNADO 7 SW LAKE J.B. THOMAS 32.51N 101.34W
06/05/2005 HOWARD TX TRAINED SPOTTER
0830 PM TSTM WND GST 1 W VEALMOOR 32.51N 101.59W
06/05/2005 70 MPH HOWARD TX PUBLIC
FARMER REPORTED ESTIMATED WIND SPEEDS OF 70 TO 80 MPH
ALONG THE HOWARD/BORDEN COUNTY LINE.
0830 PM HAIL 1 W VEALMOOR 32.51N 101.59W
06/05/2005 0.75 INCH HOWARD TX PUBLIC
ALONG BORDEN/HOWARD COUNTY LINE.
0945 PM FLASH FLOOD LAMESA 32.73N 101.96W
06/05/2005 DAWSON TX LAW ENFORCEMENT
MINOR STREET FLOODING IN LAMESA
1000 PM TSTM WND DMG GAIL 32.77N 101.45W
06/05/2005 BORDEN TX PUBLIC
COUNTY JUDGES OFFICE REPORTED ROOF DAMAGE DUE TO WIND,
SMALL OUTBUILDINGS OVERTURNED, TREE LIMBS BROKEN.
1005 PM HAIL 1 S ACKERLY 32.51N 101.72W
06/05/2005 0.88 INCH MARTIN TX PUBLIC
PENNY TO NICKEL SIZE HAIL REPORTED 1 MILE SOUTH OF
ACKERLY.
1005 PM HAIL ACKERLY 32.52N 101.72W
06/05/2005 0.88 INCH DAWSON TX TRAINED SPOTTER
1015 PM FLASH FLOOD ACKERLY 32.52N 101.72W
06/05/2005 DAWSON TX TRAINED SPOTTER
FLOODING OCCURRING IN ACKERLY.
&&
74Local storm report, Jun 6, 10:41 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 5 W FLUVANNA 32.89N 101.24W
06/05/2005 BORDEN TX COUNTY OFFICIAL
BROKE LIMBS OFF TREES. OFFICIAL ESTIMATED SPEED TO BE
GREATER THAN 60 MPH.
&&
74Local storm report, Jun 6, 3:55 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 10 NW PECOS 31.51N 103.62W
06/06/2005 1.75 INCH REEVES TX LAW ENFORCEMENT
0500 PM HAIL 8 N PECOS 31.53N 103.50W
06/06/2005 2.50 INCH WARD TX PUBLIC
TENNIS BALL SIZE HAIL REPORTED ALONG FARM TO MARKET ROAD
2119. DAMAGING HAIL LASTED UNTIL 530 PM.
0512 PM HAIL 6 N PECOS 31.50N 103.50W
06/06/2005 0.75 INCH REEVES TX LAW ENFORCEMENT
0525 PM HAIL 8 N MENTONE 31.83N 103.60W
06/06/2005 0.75 INCH LOVING TX PUBLIC
0535 PM HAIL RED BLUFF 31.90N 103.92W
06/06/2005 1.75 INCH REEVES TX PUBLIC
0541 PM HAIL LAJITAS 29.26N 103.77W
06/06/2005 0.88 INCH BREWSTER TX PUBLIC
&&
SNHail, Lea
- When
- June 6, 4:07 PM MST
- Where
- Lea County, 6 mi SW of Eunice
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.367, -103.217
Devastating hailstorms impacted the southern and central portions of Lea County during the late afternoon and early evening hours of the 6th. The first report of large hail was received at 16:07 MST, when a trained storm spotter reported golfball size in rural areas southwest of Eunice.
Hail, Lea
- When
- June 6, 5:10 PM MST to 5:35 PM MST
- Where
- Lea County, 2 mi S of Buckeye
- Measured
- 2.75 in hail
- Property damage
- $1.3 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.750, -103.483
Very large hail caused extensive damage along a swath from near Buckeye to Lovington. Baseball size hail was reported at 16:10 MST just south of Buckeye. An anticyclonic member of a splitting supercell storm rapidly propagated north-northeast towards Lovington. Initial reports of large hail up to the size of baseballs in Lovington were received at 16:30 MST. Within five minutes, destructive golfball to baseball size hailstones severely damaged up to 200 vehicles and approximately 1,000 homes and businesses across the city.
Hail, Lea
- When
- June 6, 5:33 PM MST
- Where
- Lea County, 2 mi N of Lovington
- Measured
- 4.5 in hail
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.967, -103.350
The Lovington Police Department reported giant hail just north of Lovington. Softball size hail combined with severe wind gusts to damage structures and vehicles. The largest hail and the most intense winds occurred over less populated areas just outside of the city's limits.
Thunderstorm Wind, Lea
- When
- June 6, 5:33 PM MST
- Where
- Lea County, 2 mi N of Lovington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.967, -103.350
Law enforcement officials reported that the giant hail north of Lovington was accompanied by 60 to 70 MPH winds. These winds blew the giant hailstones horizontally and enhanced damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 6, 20051 death · 1 event
- Heat in Missouri, June 6, 20051 death · 1 event
- Flash Flooding and Hail in Montana, June 6 to 7, 2005$847,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Maryland, June 6 to 7, 20051 injured · $560,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, June 6, 2005$820,000 · 2.5 in hail · 12 events
- Flood and Hail in Georgia, June 6, 20051 injured · $257,000 · 1.75 in hail · 23 events
- Tornado and Hail in Texas, June 6, 2005$285,000 · F1 · 2 events
- Lightning Strike in Pennsylvania, June 6, 2005$750,000 · 1 event
- Tornadoes and Hail in Nebraska, June 6, 2005$40,000 · F1 · 25 events
- Hail and Damaging Winds in Virginia, June 6, 2005$250,000 · 63 kt wind · 8 events
- Lightning Strikes in Pennsylvania, June 6, 2005$250,000 · 2 events
- Flash Flood and Hail in Tennessee, June 6 to 8, 2005$102,000 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457153, 5457154, 5457155, 5457156.